Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

I got bright red blood after missing one choice pill

i had brown discharge for about 4days then some spotting blood mixed with the brown discharge then today i went to the bathroom and filled the toilet with bright red blood almost a orange tint to it then it stopped and later on that night it started again? i also took 1 next choice pill about 2 or 3 weeks ago but lost the 2nd pill. not due for period for another week. please help is this normal? is there something wrong with me? any advice is appreciated. o i also dont have insurance so i want to know what this could be before going to the doctor
Wed, 20 Apr 2011
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Internal Medicine Specialist 's  Response
Hello,
Thanks for your query. Sometimes this spotting few days before periods is harmless, but sometimes it’s an alarming sign of serious problem. This depends on the cause of spotting. It may be due to old, dry blood that came from cervix most probably due to sexual intercourse and irritation of the cervix causing a little tear. It can also be an indication of implantation bleeding which occurs if you had any unprotected intercourse close to your fertile days ( 14th day of your menstrual cycle). Implantation bleeding is a type of spotting and not bright red bleeding.

For such type of bright red bleeding, we have to rule out any miscarriage bleeding and hormonal imbalance caused by taking Next choice pills. To rule out any pregnancy and miscarriage, you need to get your serum HCG levels checked. HCG levels are raised only in pregnancy and its levels remain raised after a miscarriage even. Once miscarriage is ruled out, we can concentrate on other causes of this bleeding. Likely cause in your case is hormonal imbalance caused by the pills. Other causes include ectopic pregnancy (should be ruled out by serum HCG test and ultrasound scan if serum test comes positive), hypothyroidism and cervical polyps.

My advice is to get your serum HCG levels checked and in the absence of pregnancy, wait for your periods. As mentioned earlier, it can be due to hormonal imbalance and should get better in a few days. If it persists or happens in the coming cycle then consult a gynecologist and get evaluated for the medical conditions which I have mentioned in this post.
Hope this answers your query. If you have additional questions then please do post us. Wishing you good health.





I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I m 30 and white male. Why do some stools have no blood and other stool has bright red blood wrapped around the stool like weird sewing thread? After wiping I noticed some blood streaks on it. Is this serious? It s been on and off for a week or so. Does it have to do with dumping it so hard or wiping so hard? What about dieting? too much meat? Thanks in advance.

doctor1 MD

Hi I took a next choice pill about 9 days ago! About the third day I started bleeding brown and by the next morning it was red! Its been red/brown for about 4 days! The fifth day it seemed it was going away then more red blood came out! Now its really light but still red? What s going on? Is the bleeding going to stop! I m starting to get worried

doctor1 MD

I finished my period last Thursday had unprotected sex early hours Friday morning I took the morning after pill Monday afternoon 6 days later after I took the pill I m bleeding heavy bright red blood and I ve got stomach cramps is this normal and is it likely I m pregnant ?

Recent questions on  Hypothyroidism

doctor1 MD

Hi, I have had a fluttery feeling in my throat off and on for a couple of weeks and /or palpitations.Also a sensation that there is something in there or in my upper chest. Heart rate is regular, no other symptoms. I am hypothyroid for many years. It is not severe, just bothers me and I worry what it is.

doctor1 MD

I am 32, 5'3" tall, 128 lbs. I've been feeling light-headed and nauseated lately and have been suffering from constipation. I have a bowel movement maybe every three days, and that's with encouragement from prunes or an herbal laxative tea. I also have a very slow metabolism - I consume on the order of 1500-1800 calories a day (I keep a food diary for 2 weeks about every 6 months to make sure I'm on track), but I work out 10-15 hours a week. Hard. Here's my history:

I have hypothyroidism and am on synthroid (50 ug). I'm a Manager/Scientist during the day, but I teach fitness classes as a second job. I exercise quite a bit: I teach kickboxing, sports conditioning, and weighlifting. I'm starting up a bootcamp (once a week) next month. I also race triathlons, so I swim (2500 yds 3 times a week on average), run (6-10 miles 2 times a week on average) and bike (40-60 miles in the Spring-Fall 1.5 times a week; Spin 1+ hours 3 times a week in the Winter). My diet is very healthy. I make most of my meals at home. On a typical day, I eat a hard boiled egg and an orange for breakfast. I have hot organic apple cider with apple cider vinegar (a naturopathic treatment for hypothyroidism) in the morning. I'll have a cup of coffee or a cup of tea later in the day, maybe a second but not usually. I have a yogurt (Activia), usually as a mid-morning snack. Lunch is usually a vegetable - today I had 2 cups of cabbage sauteed in cajun seasoning and coconut oil (another naturopathic remedy for hypothyroidism). I have a piece of fruit in the afternoon, usually an apple. I keep nuts, dried fruit and lean beef jerkey in my cabinet in case I get hungry during the day. I usually do. Dinner is usually 4 oz of protein (fish, chicken or lean beef), at least 2 cups of vegetables, and some fruit for dessert. I cook all of my food in coconut oil. I make my own sugar-free dark chocolate with nuts or organic almond butter, and I'll have one of those for dessert. Some nights, I'll add a spoonful (or two) of almond or cashew butter. Sometimes I'll sneak in a cookie or some nuts. I'm not much of a drinker, maybe 2-3 glasses of wine or beers a week. I drink at least 56 oz of water a day, in addition to the coffee/tea, and what I drink when I work out. I recently lost about 10 lbs on the HCG diet - 10 lbs I'd been trying to lose for the last 10 years. I have a very difficult time maintaining my weight. I thought that the synthroid would solve that, but it hasn't. I don't understand why I'm constipated. The constipation seems to be worse now than ever before. I strain to go, and when I do, it's usually dense, dark, and very hard to pass. Once every three days can't be right. I used to be pretty regular (1x a day). I get a lot of fiber, I exercise, I drink a lot of water. I don't like resorting to the herbal laxative tea. The only other medication I'm on is a very low dose birth control pill, but I've been on oral contraceptives since I was 18, and on this particular one for 2 years. The rest of my medical history is pretty boring - I've had a few athletic injuries and appropriate surgeries, a concussion or two, and I have fibroids that the GYN keeps an eye on. Oh, and I tend to skip menstrual cycles. So what's with the constipation and slow metabolism?

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...